Saccharomyces boulardii, a nonpathogenic yeast, has been widely used in Europe to prevent antibiotic-associated diarrhea (AAD). We performed a prospective double-blind controlled study to investigate AAD in hospitalized patients and to evaluate the effect of S. boulardii, a living yeast, given in capsule form concurrently with antibiotics. Over 23 mo, 180 patients completed the study. Of the patients receiving placebo, 22% experienced diarrhea compared with 9.5% of patients receiving S. boulardii (p = 0.038). Risk factors found to be associated with AAD were multiple antibiotic combinations (containing clindamycin, cephalosporins, or trimethoprim-sulfamethoxazole) and tube feeding. Clostridium difficile, an anaerobe found in the stools of most patients with pseudomembranous colitis, was variably associated with AAD. We evaluated the role of C. difficile in AAD in the study population and found no significant association between the presence of C. difficile or cytotoxin with AAD. Approximately 33% of the patients without diarrhea harbored at least one C. difficile-positive stool and nearly 50% of these patients had detectable cytotoxin. Similar values were obtained in patients with diarrhea. Of C. difficile-positive patients, 31% (5/16) on placebo developed diarrhea compared with 9.4% (3/32) on S. boulardii; this difference was not statistically significant (p = 0.07). There were no discernable adverse effects of yeast administration. We conclude that S. boulardii reduces the incidence of antibiotic-associated diarrhea in hospitalized patients.